Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

July 6, 2021Mecosta County, Osceola County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 6, 2021, 4:10 PM EDT for Mecosta County, Osceola County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2021, 4:10 PM EDT (20:10 UTC)
Expired
Jul 6, 2021, 5:15 PM EDT
In force
65 min
Issued by
NWS Grand Rapids, MI

Counties Mecosta County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:09 PM EDTTSTM WND GST 372 Se Hersey, MIMESONET STATION AS071 HERSEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS83 KGRR 062010
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
410 PM EDT Tue Jul 6 2021

MIZ039-044>046-062115-
Isabella-Osceola-Mecosta-Newaygo-
410 PM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEWAYGO...
WESTERN ISABELLA...SOUTHERN OSCEOLA AND MECOSTA COUNTIES...

At 409 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Big Rapids to 6
miles northwest of Mecosta to near Canadian Lakes. Movement was east
at 15 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Big Rapids...          Evart...               Reed City...
Mecosta...             Canadian Lakes...      Lake Isabella...
Remus...               Millbrook...           Paris...
Barryton...            Hersey...              Brinton...
Rodney...              Sylvester...           Hawkins...
Altona...              Blanchard...           Sears...
Chippewa Lake...       Winn...                

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4386 8509 4381 8508 4382 8500 4378 8494
      4351 8481 4347 8526 4347 8532 4366 8542
      4376 8579 4382 8568 4382 8557 4388 8556
      4400 8532
TIME...MOT...LOC 2009Z 251DEG 13KT 4376 8561 4369 8533 4356 8527 

$$

OSTUNO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:33 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 6, 3:33 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
333 PM EDT Tue Jul 6 2021

LATEST UPDATE...
Synopsis/Discussion/Aviation/Marine

.SYNOPSIS...
Issued at 330 PM EDT Tue Jul 6 2021

- Slow moving front brings chance of severe weather tonight and
  Wednesday

- Fair Weather Late Thursday with rain chances increasing over the
  weekend

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EDT Tue Jul 6 2021

- Slow moving front brings chance of severe weather tonight and
  Wednesday

Surface cold front across northern Wisconsin slowly sags south
through tomorrow. Similar to last evening, we will have to monitor
radar trends this evening to see if convection could overcome
lack of focus for lift as well as a bit of drying/subsidence
in the late afternoon/early evening as shortwave ridging moves
through prior to heights falling later this evening.

CAPE values are similar to last evening, with areas of greater
than 4000 J/kg and wind profiles are a little stronger with
around 25 to 30 knots of deep layer shear. More favorable shear
environment currently across Wisconsin weakens as it translates
east tonight and the Convection Allowing Models such as the HRRR
show convection following a similar course, affecting the northern
half of our forecast area, along and north of I-96, between
roughly 8 pm and 2 am.

We expect a surface low to push east across Lower Michigan on
Wednesday with strong to possible severe storms in the warm sector
across the southern half of the forecast area during the
afternoon. Some strong storms are also possible as the trailing
cold front advances through Wednesday evening.

- Fair Weather Late Thursday with rain chances increasing over the
  weekend

Surface low pulls away with showers and thunderstorms ending
Thursday morning across western zones and across the east during
Thursday afternoon followed by cooler and drier air for Thursday
and Friday.

A blocky pattern develops over the weekend with Michigan in
between an upper low to our west and an upper high over the SE
CONUS. As the upper low slowly moves northeast, an advancing
warm front could focus showers and thunderstorms across Lower
Michigan from late Sunday into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 330 PM EDT Tue Jul 6 2021

VFR conditions expected to prevail through 00Z then areas of MVFR
and isolated IFR possible this evening as thunderstorms form
across western Lower Michigan and slowly move southeast overnight.
More thunderstorms are expected later Wednesday morning across
southern Lower Michigan.

West winds around 10 knots today with gusts over 30 knots near MKG
possible this evening in thunderstorms.

&&

.MARINE...
Issued at 330 PM EDT Tue Jul 6 2021

Some choppy waves are expected around Big and Little Sable Points
this evening with waves 2 to 4 feet and some winds gusting over 30
knots in thunderstorms through the evening. Elsewhere, winds and
waves should remain in the 1 to 3 feet range. Thunderstorms are
possible north of Grand Haven through the evening and then further
south on Wednesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Jul 6, 5:02 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
502 AM EDT Tue Jul 6 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
502 AM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible both today and tonight, with the best
chance occurring this evening and tonight between 700pm and 200am
across Central Lower Michigan. A few storms may reach strong to
severe levels with damaging winds being the main threat. Locally
heavy rain will be possible with storms both today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are once again expected on Wednesday with the best
chances occurring in the afternoon and evening along and
especially south of Interstate 96. A few storms may once again
reach strong to severe levels. The threat of locally heavy rain
will continue both Wednesday and Wednesday night as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-070915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
502 AM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible over Lake Michigan both today and
tonight. Storms will be most numerous from late this afternoon
into tonight. Some storms may contain winds in excess of 35 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will continue over Lake Michigan both
Wednesday and Wednesday night. Some storms Wednesday afternoon and
evening may contain wind gusts in excess of 35 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Local storm report, Jul 6, 4:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     BIG RAPIDS              43.70N 85.48W
07/06/2021  E50 MPH          MECOSTA            MI   EMERGENCY MNGR

            WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL
            RAIN REPORTED BY EMERGENCY MANAGEMENT AND
            SPOTTER.

&&

MWS
Special weather statement, Jul 6, 4:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
410 PM EDT Tue Jul 6 2021

MIZ039-044>046-062115-
Isabella-Osceola-Mecosta-Newaygo-
410 PM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEWAYGO...
WESTERN ISABELLA...SOUTHERN OSCEOLA AND MECOSTA COUNTIES...

At 409 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Big Rapids to 6
miles northwest of Mecosta to near Canadian Lakes. Movement was east
at 15 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Big Rapids...          Evart...               Reed City...
Mecosta...             Canadian Lakes...      Lake Isabella...
Remus...               Millbrook...           Paris...
Barryton...            Hersey...              Brinton...
Rodney...              Sylvester...           Hawkins...
Altona...              Blanchard...           Sears...
Chippewa Lake...       Winn...

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4386 8509 4381 8508 4382 8500 4378 8494
      4351 8481 4347 8526 4347 8532 4366 8542
      4376 8579 4382 8568 4382 8557 4388 8556
      4400 8532
TIME...MOT...LOC 2009Z 251DEG 13KT 4376 8561 4369 8533 4356 8527

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:26 PM EDTSpecial Weather StatementGRRClare, Osceola64 min
Jul 6, 12:05 AM EDTSpecial Weather StatementGRRMecosta, Newaygo85 min
Jul 6, 12:40 AM EDTSpecial Weather StatementGRRMontcalm65 min
Jul 6, 2:37 AM EDTSpecial Marine WarningGRR38 min
Jul 6, 4:26 PM EDTSpecial Weather StatementGRRGratiot64 min
Jul 6, 6:00 PM EDTSpecial Weather StatementGRRGratiot45 min
Jul 6, 6:06 PM EDTSmall Craft AdvisoryGRR9 hr
Jul 6, 6:26 PM EDTAreal Flood AdvisoryGRRMecosta, Newaygo3 hr
Jul 6, 6:44 PM EDTSpecial Marine WarningGRR61 min
Jul 6, 7:01 PM EDTSpecial Weather StatementGRRMason44 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.